Prevention and management of chemotherapy-induced nausea and vomiting Saeed Moradian and Doris Howell
Nausea and vomiting are among the most frequently experienced toxic side-effects associated with chemotherapy. Although nausea and vomiting can result from surgery or radiotherapy, chemotherapy-induced nausea and vomiting (CINV) is potentially the most severe and most distressing. Estimates regarding the incidence of CINV vary depending on the treatment administered and individual patient characteristics.The impact of CINV on quality of life (QoL) and daily activities is considerable. Pharmacological treatments are considered routine for CINV. Clinical guidelines now recommend that patients receiving moderate emetic chemotherapy (MEC) regimens be preferentially treated with palonosetron, the 5-hydroxytryptamine type 3 (5-HT3) receptor antagonist, in combination with dexamethasone. In addition, it has shown that single-dose fosaprepitant is equivalent to the standard 3-day aprepitant regimen (the neurokinin 1 (NK1) receptor antagonist). Despite these advances in antiemetic management, approximately 50% of patients receiving chemotherapy still experience nausea and/or vomiting. Further improvements are still desirable, particularly in the prevention and treatment of delayed CINV. Non-pharmacological interventions can be possible adjuncts to standard anti-emetic therapy. Using new technologies to collect patient-reported outcomes may improve the accuracy of assessment, provide a better picture of the patient’s experience of these symptoms, and provide a means to simultaneously monitor symptoms, educate patients, and collect longitudinal data. Key words: Chemotherapy-induced nausea vomiting l Cancer l Signs and symptoms l Antiemetic l Prophylaxis This article has been subject to double-blind peer review.
C Saeed Moradian, Postdoctoral Research fellow; Doris Howell, Associate Professor, Lawrence Bloomberg Faculty of Nursing, University of Toronto & University Health Network, Princess Margaret Cancer Care, Toronto, Canada Correspondence to: [email protected]
hemotherapy is an important part of cancer treatment, but is associated with debilitating nausea and vomiting (Cohen et al, 2007). Despite advances in antiemetic management, nausea and vomiting are still important problems in clinical practice, and approximately half of patients receiving chemotherapy experience nausea and/or vomiting (Pirri et al, 2011). These adverse effects can negatively impact the patients’ overall health and wellbeing, quality of life, performance status and daily functioning (Schwartzberg, 2007). It has also been shown that CINV has a considerable negative impact on physical, cognitive, social, emotional and role
functioning (Martin et al, 2003; Bergkvist and Wengström, 2006). Historically, antiemetic treatment was first improved in 1981 by the introduction of highdose metoclopramide, which reduced vomiting. In the early 1990s, the development of serotonin (type three 5-hydroxytryptamine [5-HT3]) receptor antagonists (granisetron and ondansetron) supported by the concomitant use of corticosteroids, further helped to improve control of nausea and vomiting. Multiple international antiemetic guidelines (Roila et al, 2010; Basch et al, 2011; National Comprehensive Cancer Network (NCCN), 2012) call for pre-treatment with the neurokinin-1 (NK1) receptor antagonist (aprepitant) in combination with dexamethasone and a 5-HT3 receptor antagonist for preventing CINV. Recently, additional improvement in the control and treatment of CINV has occurred with the use of new antiemetic agents; however there are still further advancements to be made in better CINV control (Pirri et al, 2011). This review will discuss the classification and mechanisms of CINV and associated factors, highlighting some of these newer agents and the results of recent clinical trials. The results of selected trials investigating the effect of non-pharmacological interventions for managing CINV will also be discussed.
Classification of CINV There are five distinct but related CINV syndromes: acute, delayed, anticipatory, breakthrough, and refractory. Acute CINV is typically defined as nausea and/or vomiting within the first 24 hours after chemotherapy administration (Grunberg, 2004; Schwartzberg, 2007). Vomiting, in the absence of effective antiemetic prophylaxis, most commonly begins within 1–2 hours of chemotherapy, and typically peaks in the first 4–6 hours (Dewan et al, 2010). Delayed CINV is usually defined as nausea or vomiting that begins after the first 24 hours of chemotherapy adminis-
International Journal of Palliative Nursing 2015, Vol 21, No 5
onal Journal of Palliative Nursing. Downloaded from magonlinelibrary.com by 130.194.020.173 on November 26, 2015. For personal use only. No other uses without permission. . All rights r
tration. Although the duration of the delayed phase has not been fully defined, it may last for 5–7 days (Dupuis and Nathan, 2003; Grunberg, 2004). Regardless of the regimen used, the frequency and the number of episodes of nausea and vomiting may be less in the delayed phase, compared with acute CINV. However, delayed CINV, particularly delayed nausea, is more difficult to manage than acute nausea and vomiting (Grunberg, 2004; Dewan et al, 2010). Anticipatory nausea and vomiting often occurs prior to the second or subsequent administration of chemotherapy (Dupuis and Nathan, 2003). It occurs almost exclusively in patients who have experienced poorly controlled nausea and vomiting during previous courses of chemotherapy (Schwartzberg, 2007). Although several studies (Dupuis and Nathan, 2003; Grunberg, 2004; Schwartzberg, 2007) consider anticipatory nausea and vomiting as a conditioned response, it can occur without prior exposure to chemotherapy, depending on patients’ emotional distress and expectations (Aapro et al, 2005). Breakthrough and refractory CINV are two other terms that may be used with reference to chemotherapy. Breakthrough CINV can be defined as nausea and vomiting during any phase of the chemotherapy cycle, despite antiemetic prophylaxis. Breakthrough CINV is defined as nausea and vomiting that occurs despite standard preventive therapy (antiemetic prophylaxis), either in the acute or delayed phase. Refractory CINV is also described as a failure to respond to prevention and/or intervention during a previous cycle of treatment (Middleton and Lennan, 2011). For clinical purposes, if a patient vomits and/or retches twice, or experiences 4 hours of moderate to severe nausea, within 24 hours, it is considered significant breakthrough CINV, which requires intervention (Dupuis and Nathan, 2003).
Mechanisms of CINV In order to find the correct approach to manageing CINV using modern antiemetic treatment, it is crucial to understand the pathophysiology underpinning the emetic response (Middleton and Lennan, 2011). The pathophysiology of CINV is complex, and not yet completely understood. This is due to the different mechanisms being responsible for nausea and vomiting in the different phases. Furthermore, the mechanism for one chemotherapy agent may be different in another. A summary of the pathways by which chemotherapeutic agents may produce an emetic response is shown in Figure 1. CINV following administration of chemo-
therapy is stimulated through effects at a number of sites. The mechanism that is best supported by research involves an effect on the upper small intestine (Hesketh, 2008). After the administration of chemotherapy, the enterochromaffin cells (in the gut) are stimulated, leading to localised exocytotic release of serotonin (5-HT), which then interact with the chemoreceptor 5-HT3, which is located on the vagus nerve in the wall of the intestine (Baker et al, 2005). Subsequently, an impulse will be transmitted primarily to the nucleus tractus solitarius (NTS), and then the chemoreceptor trigger zone (CTZ) in the brain. Receptors (NK1, 5-HT3 and dopamine-2) are present in the dorsal vagal complex, and bind to neurotransmitters (substance P, 5-HT and dopamine, respectively). Efferent fibres project from the dorsal vagal complex to the final effecter of the emetic reflex in the brain stem (Baker et al, 2005; Hesketh, 2008). Antineoplasic agents may also induce nausea and vomiting through interaction with the area postrema (AP) within the dorsal vagal complex. Other potential sources of efferent pathways include a number of structures in the temporal lobe, such as the amygdala (Hesketh, 2008). Most anti-emetic medications, such as NK1 receptor antagonists, that are able to prevent or control many types of emesis (induced by drugs, motion, vagal stimulation etc.) work by blocking afferent inputs (cerebral, vestibular, area postrema and the gut) for nausea and vomiting that converge on the nucleus of the solitary tract (NTS) in the caudal hindbrain (Horn, 2008). The sensory pathways for nausea and vomiting are well understood (e.g. vagal and vestibular inputs); however, the convergent neural circuitry that generates nausea and vomiting is still largely unexplained (Horn, 2008). Fully effective treatments would need to have effects on multiple pathways to control nausea and vomiting.
Factors associated with chemotherapyinduced nausea and vomiting A number of factors that contribute to the development of nausea and vomiting have been identified. These factors can be categorised into two major groups: treatment-related risk factors and patient-related risk factors (Figures 2 and 3). The accuracy of the clinician’s prediction of CINV is likely to be increased when both chemotherapy and patient-related factors are considered (Rangwala et al, 2012). Generally, compared with all other predictive factors, the intrinsic emetogenicity of an administered chemotherapeutic agent is considered the predomi-